Kentucky, 2002

Damaging Wind in Kentucky, September 20, 2002

September 20, 2002 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 9:25 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 20, 9:25 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT FRI SEP 20 2002

WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE
MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND
RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING
70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE.
OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD.

.PAH...NONE.
NOLES

In the hours before

Special weather statement, Sep 20, 10:17 AM CST, 2 hours 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT FRI SEP 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND
DAMAGE...WITH ISOLATED TORNADOES POSSIBLE.

DISCUSSION...
A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY...
AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS
AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL
USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL
FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO
EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE
IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT
WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY
THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS
EVENING.

SPOTTER ACTIVATION...
ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER
ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA
AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND
WARNINGS.

OUTLOOK FOR SATURDAY...
SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.
Local storm report, Sep 20, 11:03 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT FRI SEP 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 AM    2S POSEYVILLE             IN   TORNADO
09/20/02   POSEY                          BETWEEN POSEVILLE AND
                                          WADESVILLE NUMEROUS TREES
                                          DOWN COUNTY GARAGE
                                          DESTROYED POWER POLES
                                          BENT OVER AND NUMEROUS
                                          VEHICLES MOVED SURVEYED
                                          BY NWS EMPLOYEE
Local storm report, Sep 20, 11:14 AM CST, 1 hour 6 minutes before
LOCAL STORM REPORT...CORREFCTION
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CDT FRI SEP 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    2S POSEYVILLE             IN   TORNADO
09/20/02   POSEY                          BETWEEN POSEVILLE AND
                                          WADESVILLE ON CR 165
                                          NUMEROUS TREES DOWN
                                          COUNTY GARAGE DESTROYED
                                          POWER POLES BENT OVER
                                          NUMEROUS CARS TOSSED AROUND
                                          8 MOBILE HOMES DESTROYED
                                          SURVEYED BY NWS EMPLOYEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
September 20, 12:20 PM CST to 12:30 PM CST
Where
Hopkins County, 5 mi S of Nortonville
Measured
52 kt (60 mph)
Reported by
NWS STORM SURVEY
Coordinates
37.133, -87.467

Several large trees were blown down along U.S. Highway 41 from Mortons Gap to the Christian County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316645.